Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 10, NWS Tucson, AZ

July 3, 2006Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 3, 2006, 3:56 PM MST for Santa Cruz County, Arizona. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2006, 3:56 PM MST (22:56 UTC)
Expired
Jul 3, 2006, 5:00 PM MST
In force
64 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 69 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-349 J/kg
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 032300
FFWTWC
AZC023-040100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
356 PM MST MON JUL 3 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITY OF NOGALES

* UNTIL 600 PM MST

* AT 349 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  EXTREMELY HEAVY RAINFALL FROM A THUNDERSTORM 10 MILES WEST OF
  NOGALES...MOVING WEST AT 5 TO 10 MPH. ADDITIONAL STRONG
  THUNDERSTORMS CONTINUED TO GENERATE VERY HEAVY RAINFALL SOUTH OF
  NOGALES...WHICH IS EXPECTED TO FLOW INTO NOGALES LATER THIS
  AFTERNOON...AND COMBINED WITH EARLIER HEAVY RAIN CAUSE FLOODING
  PROBLEMS.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  RUBY AT 410 PM MST

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...ROADS
ALONG THE BANKS OF CREEKS...STREAMS AND THROUGH WASHES ARE SUBJECT
TO FLOODING. NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES
THROUGH FLOODED AREAS.

LAT...LON 3135 11109 3135 11080 3154 11096 3152 11136
      3144 11136

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 032349
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
446 PM MST MON JUL 3 2006

AZC023-040100-
SANTA CRUZ AZ-
446 PM MST MON JUL 3 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
SOUTHWESTERN SANTA CRUZ COUNTY...

AT 445 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT RAINFALL RATES HAD GREATLY DIMINISHED ACROSS MOST OF SANTA CRUZ 
COUNTY...INCLUDING THE WARNING AREA FROM NEAR NOGALES WESTWARD. 
HOWEVER...HEAVY RUNOFF FROM THE EARLIER STORMS WILL CONTINUE AS WELL 
AS NORTHWARD FLOW FROM STILL ACTIVE STORMS JUST SOUTH OF NOGALES IN 
NORTHERN SONORA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF 
SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND 
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...ROADS 
ALONG THE BANKS OF AND THROUGH WASHES ARE SUBJECT TO FLOODING. NEVER 
DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED AREAS.

LAT...LON 3135 11109 3135 11080 3154 11096 3152 11136
      3144 11136

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 040052
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
550 PM MST MON JUL 3 2006

AZC023-040100-
SANTA CRUZ AZ-
550 PM MST MON JUL 3 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN SANTA
CRUZ COUNTY...

AT 550 PM MST...RAINFALL RATES HAD GREATLY DECREASED ACROSS MOST OF 
SANTA CRUZ COUNTY...INCLUDING AREAS NEAR AND WEST OF NOGALES. WITH 
LITTLE ADDITIONAL RAINFALL EXPECTED OVER THE NEXT FEW HOURS...THE 
FLASH FLOOD WARNING HAS BEEN CANCELLED. HEAVY FLOW IN NORMALLY DRY 
STREAMBEDS AND WASHES WILL CONTINUE INTO THE EVENING HOURS.

LAT...LON 3135 11109 3135 11080 3154 11096 3152 11136
      3144 11136

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 1:00 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 3, 1:00 PM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
100 PM MST MON JUL 3 2006

.SYNOPSIS...SUFFICIENT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA
FOR A CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE EARLY PART OF NEXT WEEK.

&&

.DISCUSSION...RADARS ARE CURRENTLY DETECTING ISOLATED SHOWERS AND
THUNDERSTORMS MAINLY ALONG THE FAR EASTERN PORTIONS OF MY FORECAST
AREA...GENERALLY NEAR THE NEW MEXICO BORDER. ONE LONE CELL IS OVER
THE CHIRICAHUA MOUNTAINS AND THIS CELL HAS DEVELOPED IN NEARLY THE
SAME PLACE AND TIME AS THE CELL THAT DEVELOPED YESTERDAY. ANOTHER
LONE CELL HAS DEVELOPED NEAR PARKER CANYON LAKE WHICH IS RIGHT ALONG
THE SANTA CRUZ AND COCHISE COUNTY LINE JUST SOUTHWEST OF THE
HUACHUCA MOUNTAINS. SCATTERED ACTIVITY IS ALSO ONGOING ALONG THE
MOGOLLON RIM FROM JUST NORTH OF PAYSON TO NEAR THE ALPINE AREAS AND
INTO WEST CENTRAL NEW MEXICO. STEERING FLOW TODAY IS FROM THE SOUTH
OR SOUTHEAST AT ABOUT 10 KNOTS...SO STORMS WILL GENERALLY MOVE NORTH
OR NORTHWEST. VISIBLE SATELLITE IMAGERY SHOWS A VERY DISTINCT VORTEX
OVER NORTHWEST ARIZONA. ANOTHER SUCH DISTURBANCE IS MOVING TOWARD
THE NORTHERN GULF OF CALIFORNIA FROM WESTERN SONORA. MODELS DEPICT
THESE PERTURBATIONS IN ONE WAY OR ANOTHER DEPENDING ON MODEL OF
CHOICE...BUT IT IS NOT EASY TO DETERMINE WHICH MODEL TO FOLLOW.
HOWEVER...GFS SEEMS TO HAVE THE ABOVE TWO FEATURES DEPICTED IN THE
12Z RUN FAIRLY WELL. MODELS ALL GENERALLY SHOW AN UPPER HIGH JUST TO
OUR EAST OR ALONG THE ARIZONA/NEW MEXICO BORDER WITH WEAK
DISTURBANCES MOVING ACROSS SONORA AND THE DESERT SOUTHWEST THROUGH
THE EVENING AND OVERNIGHT PERIOD AND INTO TUESDAY. AS A RESULT
EXPECT ACTIVITY TO CONTINUE TO DEVELOP AND INCREASE DURING THE
AFTERNOON AND EVENING AND SHOULD SEE A SLIGHTLY BETTER CHANCE OF
STORMS THIS AFTERNOON AND EVENING COMPARED WITH YESTERDAY. PLENTY OF
MOISTURE IN PLACE WITH THIS MORNINGS SOUNDING SHOWING A PW OF 1.29
INCHES AND SURFACE DEWPOINTS IN THE 50S.

MODELS INDICATE THAT THE HIGH WILL MEANDER ACROSS THE REGION...AS
WILL THE UPPER LOW OVER TEXAS. THIS WILL CONTINUE TO GIVE US A
CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING WITH SOME DAY TO
DAY VARIATIONS OF COURSE. MODELS ARE INDICATING AN UPSWING IN
ACTIVITY LATE IN THE WEEK AS THE TEXAS LOW TRIES TO MIGRATE WEST AND
AN UPPER LOW/INVERTED TROUGH DEVELOPS OVER BAJA AND SOUTHERN
ARIZONA. THE ARIZONA OFFICES DECIDED TO HOLD OFF ON SHOWING AN
INCREASE IN POPS DUE TO THE UNCERTAINTY INVOLVED. IF THE MODELS
CONTINUE TO SHOW THIS UPWARD TREND FOR ANOTHER DAY OR SO WE MAY SHOW
AN INCREASE IN POP FOR LATE IN THE WEEK...BUT FOR NOW CONFIDENCE IS
NOT VERY HIGH.

TEMPERATURES WILL REMAIN IN THE UPPER 90S TO AROUND 100 THROUGH THE
NEXT 7 DAYS...WHICH IS AT OR SLIGHTLY BELOW NORMAL FOR EARLY JULY.
OVERNIGHT LOWS WILL REMAIN SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE

&&

MOLLERE

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:53 PM MSTFlash Flood WarningTWCPima67 min
Jul 3, 1:33 PM MSTSevere Thunderstorm WarningTWCSanta Cruz42 min
Jul 3, 2:13 PM MSTSevere Thunderstorm WarningTWCSanta Cruz47 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.